Thunderstorm Wind, Bowman
- When
- May 11, 5:03 PM MST to 5:05 PM MST
- Where
- Bowman County, 4.17 mi W of Bowman
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.180, -103.487
A variety of weak short-wave troughs moving through southwest flow aloft combined with a slow moving frontal boundary to produced thunderstorms over parts of western and central North Dakota. The thunderstorms were very short-lived, but were able to produce brief severe wind gusts over southwest North Dakota due to a very dry lower atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A variety of weak short-wave troughs moving through southwest flow aloft combined with a slow moving frontal boundary to produced thunderstorms over parts of western and central North Dakota. The thunderstorms were very short-lived, but were able to produce brief severe wind gusts over southwest North Dakota due to a very dry lower atmosphere. The strongest reported wind gust of 77 mph occurred at the Hettinger Airport in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 11, 4:44 PM MST, 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 644 PM CDT Sun May 11 2025 .KEY MESSAGES... - Critical fire weather conditions expected across much of central North Dakota and the James River Valley through this evening. Critical fire weather conditions expected to remain tonight through Monday evening across south central North Dakota and much of the James River Valley. - Isolated to scattered thunderstorms possible this evening into the early overnight hours. Strong winds up to 60 mph will be the main threat from any storm that can develop. - Hot, dry, and breezy conditions to continue into Monday, with record high temperatures possible. - Near critical to critical fire weather conditions may continue for Tuesday. - Higher chances for rain and much cooler temperatures return for the second half of next week. && .UPDATE... Issued at 638 PM CDT Sun May 11 2025 Isolated to scattered thunderstorms have developed along a weak frontal boundary stretching from Lake Metigoshe southwestward towards Dickinson, with a gap before additional thunderstorms are again noted around Bowman. Forecast soundings, and current sounding going up at BIS, show a very dry lower atmosphere and thus the concern of strong wind gusts from any storm. UPDATE Issued at 540 PM CDT Sun May 11 2025 Have issued a Severe Thunderstorm Watch for McKenzie and Dunn Counties, and all remaining counties south of there to the South Dakota state line. Thunderstorms continue to develop to the south and west, and with the very dry atmosphere below, very strong wind gusts have become a significant concern. && .DISCUSSION... Issued at 325 PM CDT Sun May 11 2025 Dry and breezy conditions will continue to be found through tonight. A surface low in the west combined with unsettled southwesterly flow could still bring isolated to scattered showers and thunderstorms this evening into the early overnight hours. MUCAPE cape could get over 1000 J/KG this evening and effective bulk shear may approach 40 knots. Low level hodographs even show some veering with straight hodographs from there. With higher dewpoints this could provide for more of a scattered severe weather threat. However, dry air in place will make thunderstorms elevated today. High DCAPE and inverted v soundings also providing for mainly a wind threat today. Wind gusts to 60 mph will be the main threat, with perhaps some small hail if a more organized storm can develop. Otherwise, look for mild temperatures, with breezy and dry conditions. As a result of these dry conditions even at night, the Red Flag Warning has been extend for some areas tonight through Monday evening. See the Fire Weather Discussion for more details. Lows tonight will be mild in the upper 50s to upper 60s. Some of these breezy winds may also bring some blowing dust this evening in the southeast. Southwest flow aloft and southerly flow at the surface will continue hot, dry, and breezy conditions. Highs will once again be in the 90s, and could approach record readings for some. Areas where the driest air lines up with breezy winds will remain in the Red Flag Warning through Monday evening. Mainly in south central North Dakota and the James River Valley, see the Fire Weather Discussion. Chances for thunderstorms remain minimal for Monday despite some afternoon instability. Warm air aloft will help cap the atmosphere, as well as the lack of lift. Monday evening sees some lingering breezy winds across the south central, although humidity recoveries should improve. Look for lows in the upper 50s to upper 60s once again. Tuesday's weather will all depend on timing of a cold front. Central and eastern areas may see lingering hot and breezy conditions, perhaps leading to near critical or critical fire weather conditions. Meanwhile western areas see a breezy north wind develop and cooler temperatures. Precipitation chances could also return with this front on Tuesday through Tuesday night. Perhaps some strong to severe storms are possible in the east as a result, although will depend on cold front timing and some capping concerns. Lows Tuesday night will range in the 50s west to 60s east. Wednesday through the end of the work week still looks to be cooler and active with a large trough transforming to a large upper low. The start of this pattern change could still bring about some strong to severe thunderstorms. CSU-MLP still showing Wednesday as the highest chances for severe weather during the upcoming week. High temperatures are forecast to go from the 60s west to 80s east on Wednesday to the 50s and lower 60s to end the week. Morning lows by the end of the week could also be in the 30s, perhaps bringing some patchy frost later in the week through the weekend. With this active pattern could be some welcomed QPF. Currently the 48 hour chances of at least and inch of rainfall according to the NBM peak at 40 to 60 percent later in the week. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 638 PM CDT Sun May 11 2025 Isolated to scattered thunderstorms will be possible tonight. Although not much precipitation is expected from any storm, strong and variable wind gusts will be possible. Otherwise, VFR conditions are expected. && .FIRE WEATHER... Issued at 325 PM CDT Sun May 11 2025 Near critical to critical fire weather conditions look to continue through Monday evening, and may return on Tuesday. For the rest of this evening, critical fire weather conditions will remain across central North Dakota and the James River Valley as gusty winds and very low humidity values will be found. Very dry conditions will be found elsewhere, although winds will be short of critical fire weather criteria. Isolated to scattered thunderstorms are also possible through this evening, with gusty and erratic winds possibly with any thunderstorm. Tonight, poor humidity recoveries to as low as 35 percent and lingering breezy southerly winds will provide critical fire weather conditions for south central North Dakota and much of the James River Valley. Elsewhere will see winds diminish and humidity recover generally above 50 percent. Given this poor recovering and lingering winds decided to extend the Red Flag Warning through the night in the mentioned critical areas. Monday, hot and very dry conditions will continue to be found across much of western and central North Dakota bringing near critical to critical fire weather conditions. South central portions and much of the James River Valley are expected to have breezy southerly winds, bringing critical fire weather conditions. Given this, extended the Red Flag Warning through Monday afternoon for the same areas that see a Red Flag Warning through tonight. Otherwise look for highs remaining in the 90s and a mainly dry forecast. Look for somewhat improved humidity recoveries Monday night. Near critical to perhaps critical fire weather conditions may then return on Tuesday. Timing of a cold front combined with uncertainty in fuels has cause for holding off on fire weather products at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for NDZ005-012-013-021-034-042. Red Flag Warning until 9 PM CDT /8 PM MDT/ Monday for NDZ022- 023-025-035>037-045>048-050-051. && UPDATE...JJS DISCUSSION...Anglin AVIATION...JJS FIRE WEATHER...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 635 PM CDT Sun May 11 2025 NDZ001>004-009>011-019-020-122345- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-Mercer- Oliver- 635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight Near-critical fire weather conditions are possible this afternoon and into the evening. Isolated thunderstorms are possible this evening. A few storms could become strong to severe with wind gusts to 60 mph being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near-critical fire weather conditions are possible again during the daytime on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-012-013-021-034-042-122345- Rolette-McHenry-Pierce-McLean-Morton-Grant- 635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight A Red Flag Warning is in effect through this evening. See weather.gov/bis for details. Isolated thunderstorms possible this evening, with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near-critical to critical fire weather conditions are possible again during the daytime hours on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-045>048-050-051-122345- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A Red Flag Warning is in effect this afternoon, through Monday evening. See weather.gov/bis for details. An isolated thunderstorm is possible this evening with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Red Flag Warning is in effect through Monday evening. Near-critical to critical fire weather conditions are possible again during the daytime hours on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-041-043-044-122345- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Near-critical fire weather conditions are possible this afternoon and into the evening. Isolated thunderstorms are possible this evening. A few storms could become strong to severe with wind gusts to 70 mph being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near-critical fire weather conditions are possible again during the daytime on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report strong wind gusts from any thunderstorm.
The Bismarck radar (KBIS), 219 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247917, 1247916, 1247915, 1247914, 1247912, 1247911.